I've had exfoliative cheilitis off and on for a few years. It took me a long time to even figure out what it was! And even longer to find any kind of "cures" online. Seems as if most doctors don't know what it is and prescribe useless creams.
After much research and going with the notion (seen somewhere online) that is was caused by a candida overgrowth which leads to fungal infections, I bought this:
MICONAZOLE NITRATE cream 2%
I was at a point where I couldn't open my mouth to eat properly, couldn't smile, and my lips were constantly burning, chapped, peeling and tight. No amount of Aquaphor, Lanolin, Neosporin, Aloe, or coconut oil helped. It looked like I drank red Kool-Aid every day and my lips were swollen. . Neosporin gel came the closest to actually making it feel better for more than 2 minutes.
I saw on some other sites to do a liver cleanse. I did it. I had just taken Antibiotics before this last bout started, and also read that Antibiotics cause candida overgrowth.
I also started taking a vitamin B complex, acidophilus, and drinking a ton of water. I stopped eating sugary foods and avoided alcohol. I ordered Calendula cream but while waiting for it to arrive I bought the miconazole nitrate. It's typically for women's yeast infections. (I know...sounds gross, but I'm telling you, it worked). Yes, I did all these other things, but I truly think it was the cream that made the big difference.
First I went overboard and put it on about 5 times in 1 day. Don't do that! My lips got VERY dry and seemed worse. So I'd use it in the morning and at night. Sometimes putting Neosporin on the worst cracked parts. I'd wash my lips with mild soap first, and pat dry. Within 5 days I was seeing a difference. I used it for about 10 days. My lips are back to normal now. No peeling, I can smile again, and I don't need to keep putting on Neosporin or Aquaphor during the day.
I hope this helps someone. If what you have is indeed a fungal infection, then drowning it in moisture is the last thing you want to do! I know it makes no sense that a candida overload would make your lips go crazy, but it shows up in different places. Athlete's foot is kind of the same thing...read up on that...they will tell you to stop putting moisturizer on it.
I still take vitamin B complex (read somewhere else that a deficiency could cause it). I try to eat healthy. I'm just thankful that it went away and I really hope that someone might benefit from this because I know how tortuous this condition is!